Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 25, 2004
Complications, Type 2
Question from Fullerton, California, USA:
I have had type 2 for 14 years and my A1c ranges from 5.5% to 5.7%. My fasting sugar runs anywhere from 120 to 160 mg/dl [6.7 to 8.9 mmol/L]. It seems to be higher as I get close to my period. It is okay to let it be in this range as nothing I have done has lowered it? Or, will it lead to complications years from now? My periods have been very irregular. Blood tests do not indicate any hormonal problems. Could diabetes cause the irregularity? Or, could it be the medicines? Also, my blood sugar continues to rise until I take my morning dose of medicine and eat my breakfast. What could be the reason for this to happen? I take 2.5 mg of Glucotrol and 500 mg of Glucophage, before breakfast and before dinner, the same dosage that I started with when diagnosed. Also, my vision gets blurry sometimes and it clears up on its own. My doctor says there are no signs of retinopathy or anything else for that matter. Could fluctuations in blood sugar cause the blurriness? My periods have been very irregular. Blood tests do not indicate any hormonal problems. Could diabetes cause the irregularity? Or could it be the medicines?
The rise in blood glucose can be from several origins. The medications that you take have a limited duration of action and require that you take them consistently. It may be necessary to adjust the medication. Glucoses from 120 to 160 mg/dl [6.7 to 8.9 mmol/L], while not terrible, could be better.
Your irregular menses could be from the fluctuation in glucoses, could be from other problems such as polycystic ovarian syndrome or could be medications, though this is unlikely. I would consider asking your OB/GYN specialist for additional testing.
The blurring of vision could be the variability in your glucoses. You note fasting glucoses, but do not indicate what your glucose is doing the rest of the day. This is important in glucose control. I would discuss this with your physician.